Try it
ENT · Ear and audiology: ototoxicity of iron chelation
Sample itemA 12-year-old with transfusion-dependent thalassaemia receiving long-term subcutaneous infusions to remove iron develops bilateral high-frequency sensorineural loss and tinnitus. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Desferrioxamine
Desferrioxamine can cause high-frequency sensorineural hearing loss, as well as retinal toxicity, especially at high doses with low iron load. Audiometry is advised in patients on it, and dose reduction usually allows recovery.
Option by option
A. Hydroxyurea
Hydroxyurea causes marrow suppression and is not a cause of hearing loss.
B. Desferrioxamine (correct)
Correct. Desferrioxamine is the chelator associated with high-frequency sensorineural loss and retinal toxicity.
C. Deferiprone
Deferiprone is oral and its main risks are agranulocytosis and arthropathy.
D. Folic acid
Folic acid is a vitamin supplement with no ototoxic effect.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…